MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48413
Medical Device Problem Code Activation Problem (4042)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the stent did not open.As reported, during the procedure, the vascular surgeon wanted to deploy the supra renal stent.It was impossible to push up the top cap.He had to convert to open surgery.Additional patient, device and event information has been requested.At the time of this report, the surgeon is away; however, additional information is anticipated after the surgeon returns.
 
Event or Problem Description
Additional information was provided by the physician on (b)(6) 2019.Patient outcome reported as "alive" after needing an open repair.The patient was discharged at day 10.There was calcification, but not a lot was present in the vessels containing the grafts.The patient has tortuous iliacs and a parallel neck anatomy.The suprarenal stent troubleshooting sequence was used per the instruction for use (ifu).The planning and sizing sheet has been provided for review.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event information has been received.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation visual inspection and dimensional verification of the returned device was conducted.Imaging was not provided for review.A document based investigation was also performed including a review of the device history record, drawings, the instructions for use, manufacturing instructions, and quality control data.The tffb main body graft along with the distal portion of the threaded inner cannula and tip with the top cap were returned for evaluation.There was a grey pigtail wire guide (non-cook device) still within the lumen of the delivery device which was subsequently removed prior to evaluation of the device.Upon evaluation of the threaded top cap, scratch marks on the proximal end of device were noted.Using a pin gage set, the inner diameter of the top cap was measured to be 0.214".The top cap was subsequently dissected to visualize the inner surface of the top cap, but no visible damages, defects, or deformities were noted.The main body tffb was also provided with suprarenal stents still intact.The stent graft is fully deployed and outside of patient.The alleged failure mode of difficulty in deploying the suprarenal stent because the top cap would not push up could not be duplicated as the device arrived with the stent graft already fully deployed and only a portion of the delivery device (threaded top cap assembly and distal tip) was returned for evaluation.Therefore, the complaint is not confirmed based on functional/physical evaluation of the device.There was no indication that the top cap exhibited any deformities, damages, or defects not typically seen after normal duress.There was also no indication that the suprarenal barbs were caught on the top cap.A review of the device history record (dhr) for the final assembly and graft subassembly revealed no non-conformances documented for either of the lots reviewed.The product instructions for use (ifu) states the following in consideration of the reported failure mode: warnings and precautions - additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing a large aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.- in the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be conducive to graft migration or endoleak.- patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up 4.2 patient selection, treatment and follow-up - key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); and inverted funnel shape (greater than 10% increase in diameter over 15mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.4.4 device selection - strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration device infolding or compression 4.5 implant procedure - inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.- inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.12.3 abdominal radiographs - the following views are required: - four films: supine-frontal (ap), cross-table lateral, 30 degree lpo and 30 degree rpo views centered on umbilicus.- record the table-to-film distance and use the same distance at each subsequent examination - ensure entire device is captured on each single image format lengthwise.If there is any concern about the device integrity (e.G.Kinking, stent breaks, barb separation, relative component migration), it is recommended to use magnified views.The attending physician should evaluate film for device integrity (entire device length including components) using 2-3x magnification visual aid.12.6 additional surveillance and treatment - additional surveillance and possible treatment is recommended for: - aneurysms with type i endoleak - aneurysms with type iii endoleak - aneurysm enlargement, =5 mm of maximum diameter (regardless of endoleak status) - migration - inadequate seal length consideration for reintervention or conversion to open repair should include the attending physician¿s assessment of an individual patient¿s co-morbidities, life expectancy and the patient¿s personal choices.Patients should be counseled that subsequent reinterventions including catheter based and open surgical conversion are possible following endograft placement.Cook has concluded that the complaint could not be confirmed based on physical/functional evaluation of the device.The alleged failure mode of difficulty in deploying the suprarenal stent because the top cap would not push up could not be duplicated as the device arrived with the stent graft already fully deployed and only a portion of the delivery device (threaded top cap assembly and distal tip) was returned for evaluation.There was no indication that the top cap exhibited any deformities, damages, or defects not typically seen after normal duress.There was also no indication that the suprarenal barbs were caught on the top cap.Further communication with the user facility clarified that although the patient had a parallel aortic neck, the patient had very tortuous iliac arteries.Tortuous iliacs and particularly bends that exhibit sharp angulation can explain the difficulty experienced in advancing the top cap.However, imaging was not provided, and therefore, the degree of tortuosity and angulation of the iliac vessels could not be confirmed.This extent of the tortuosity/angulation of the patient anatomy would have helped in determining how impactful it would be in deployment of the device.A definitive cause for the difficulty advancing the top cap could not be established.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.Cook will continue to monitor for similar complaints.The appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8359601
Report Number1820334-2019-00330
Device Sequence Number183434
Product Code MIH
UDI-Device Identifier10827002484136
UDI-Public(01)10827002484136(17)210111(10)9419711
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/11/2021
Device Model NumberG48413
Device Catalogue NumberTFFB-26-96-ZT
Device Lot Number9419711
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2019
Initial Date Received by Manufacturer 02/07/2019
Supplement Date Received by Manufacturer03/13/2019
04/26/2019
Initial Report FDA Received Date02/21/2019
Supplement Report FDA Received Date04/04/2019
05/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;